Hail, Prentiss
- When
- June 28, 4:45 PM CST to 4:50 PM CST
- Where
- Prentiss County, Jumpertown
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.720, -88.670
Showers and thunderstorms developed in a moist and unstable airmass across southern West Tennessee and Northeast Mississippi during the afternoon and evening hours on June 28, 2018. There were several reports of damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Showers and thunderstorms developed in a moist and unstable airmass across southern West Tennessee and Northeast Mississippi during the afternoon and evening hours on June 28, 2018. There were several reports of damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 28, 2:48 PM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
348 PM CDT Thu Jun 28 2018
.DISCUSSION...
...Widespread Dangerous Heat Expected Again on Friday....
Currently, temperatures at 3PM are in the low to upper 90s across
much of the area. The exception being portions of west Tennessee
that have seen convective activity this afternoon. Heat index
values across much of the area have been at or above 105 F for
much of the day. Jonesboro has been the hot spot with values
hovering around the 110 F mark over the past couple hours. A few
showers and thunderstorms have begun to fire up across west
Tennessee, but should remain below severe limits.
Short term...rest of today through Sunday...
Showers and isolated thunderstorms will continue through sundown
for areas in west Tennessee near the Tennessee River. The HRRR
continues to bring another complex of storms into our area around
midnight, but the general consensus has been towards a dry
forecast. Current thinking is that the ridge will build in
tonight, and any weaker convection will not be able to overcome
the cap. Went ahead and left a 20 POP in across the area to
account for the uncertainty.
Friday will be another scorcher. Forecast dewpoints will be in the
mid to upper 70s coupled with temperatures in the mid to upper
90s. At this point, areas across northeast Arkansas will likely
meet or exceed 110F tomorrow, prompting a heat warning. Since an
advisory is already out, no watch will be issued. Will let the mid
shift make the final call on the heat warning as models may back
off on the moisture field. Some showers and thunderstorms may
form under the weakest part of the ridge tomorrow afternoon,
mainly near the Tennessee River.
Models are hinting at an inverted trough sneaking under the ridge
over the weekend. This will likely increase rain chances and
cloud cover from east to west, which should offset some of the
heat for eastern portions of the area. For areas along and west
of the Mississippi River, more heat advisories may be needed.
Long term...Monday through Independence Day...
A ridge of high pressure will dominate the interior U.S. during
this time period. There is still some question as to how strong
the ridge will be for next week, as it may flatten out some.
Nonetheless, hot and humid conditions will continue with heat
index values above the triple digit mark during this time frame.
General airmass thunderstorms will be isolated and sporadic
through this period as well.
AC3
&&
.AVIATION...
18Z TAFs
A complex of showers and thunderstorms across W TN near the TN
river will move into portions of Mid TN and into Alabama.
Potential exists for low end confidence VCTS at TUP after 20Z. VFR
conditions expected to prevail outside of thunderstorms. NW/NW
light winds expected at MKL/TUP due to thunderstorms. Otherwise,
light S/SW winds expected through much of the period.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Friday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 8 PM CDT Friday for Dunklin-Pemiscot.
MS...Heat Advisory until 8 PM CDT Friday for Alcorn-Benton MS-Calhoun-
Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Heat Advisory until 8 PM CDT Friday for Chester-Fayette-Hardeman-
Hardin-Haywood-Lauderdale-Madison-McNairy-Shelby-Tipton.
Heat Advisory from 10 AM to 8 PM CDT Friday for Benton TN-
Carroll-Crockett-Decatur-Dyer-Gibson-Henderson-Henry-Lake-
Obion-Weakley.
&&Hazardous Weather Outlook National Weather Service Memphis TN 539 PM CDT Thu Jun 28 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-300045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 539 PM CDT Thu Jun 28 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight A heat advisory remains in effect for a large portion of the Mid-South. Heat index values will rise above 105 degrees resulting in dangerous heat conditions. Strong to severe thunderstorms are expected today...mainly across West Tennessee, the Missouri Bootheel and Northeast Arkansas. The main threats from these storms will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Afternoon heat indices will exceed 105 degrees over the Mid-South on Friday. A heat advisory has been issued. The hot and humid conditions will continue into early next week. Heat advisories may need to be extended. Strong to severe thunderstorms may occur on Friday with best chances occurring over Northeast Mississippi. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this morning through early afternoon across portions of west Tennessee.
Special Weather Statement
National Weather Service Memphis TN
229 PM CDT THU JUN 28 2018
TNZ003-004-282000-
Weakley TN-Henry TN-
229 PM CDT THU JUN 28 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...
Eastern Weakley County in northwestern Tennessee...
Western Henry County in northwestern Tennessee...
At 228 PM CDT...a strong thunderstorm producing dime size hail and
winds to 45 mph was located near Dresden, or 12 miles north of
McKenzie, moving southeast at 20 mph.
People in eastern Weakley and western Henry Counties should monitor
this storm closely.
LAT...LON 3617 8830 3615 8841 3615 8853 3612 8853
3612 8859 3650 8878 3650 8850
TIME...MOT...LOC 1928Z 326DEG 16KT 3631 8859Special Weather Statement
National Weather Service Memphis TN
302 PM CDT THU JUN 28 2018
TNZ020-021-282045-
Carroll TN-Gibson TN-
302 PM CDT THU JUN 28 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...
Southwestern Carroll County in northwestern Tennessee...
East central Gibson County in northwestern Tennessee...
At 302 PM CDT...a strong thunderstorm producing dime size hail and
winds to 45 mph was located over Atwood, or near Milan, moving
southeast at 15 mph.
People in southwestern Carroll and east central Gibson Counties
should monitor this storm closely.
LAT...LON 3588 8839 3582 8855 3583 8856 3582 8857
3579 8865 3597 8877 3604 8865
TIME...MOT...LOC 2002Z 324DEG 14KT 3595 8865PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM TSTM WND DMG PARIS 36.30N 88.31W
06/28/2018 HENRY TN EMERGENCY MNGR
REPORTS OF TREES DOWN COUNTY WIDE. TIME IS RADAR
ESTIMATED.
1203 PM TSTM WND DMG CAMDEN 36.06N 88.10W
06/28/2018 BENTON TN 911 CALL CENTER
REPORT OF POWERLINES DOWN AND MULTIPLE TREES DOWN. TIME
OF EVENT IS RADAR ESTIMATED.
&&
MRMSpecial Weather Statement
National Weather Service Memphis TN
412 PM CDT THU JUN 28 2018
TNZ053-090-091-282200-
Hardeman TN-Chester TN-McNairy TN-
412 PM CDT THU JUN 28 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...
Eastern Hardeman County in southwestern Tennessee...
Southwestern Chester County in southwestern Tennessee...
McNairy County in southwestern Tennessee...
At 412 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Masseyville, or 9
miles southeast of Chickasaw State Forest, moving southeast at 5 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Hardeman...southwestern Chester and McNairy
Counties should monitor this storm closely.
LAT...LON 3500 8838 3500 8890 3543 8899 3543 8881
3546 8874 3547 8868 3529 8837
TIME...MOT...LOC 2112Z 336DEG 6KT 3527 8876Special Weather Statement National Weather Service Memphis TN 512 PM CDT THU JUN 28 2018 MSZ017-024-282300- Itawamba MS-Monroe MS- 512 PM CDT THU JUN 28 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT FOR... Itawamba County in northeastern Mississippi... Northeastern Monroe County in northeastern Mississippi... At 511 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Detroit, or 13 miles northwest of Sulligent, moving southeast at 20 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in Itawamba and northeastern Monroe Counties should monitor this storm closely. LAT...LON 3387 8823 3388 8852 3447 8840 3446 8816 TIME...MOT...LOC 2211Z 327DEG 16KT 3405 8826
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG N POCAHONTAS 35.05N 88.82W
06/28/2018 HARDEMAN TN EMERGENCY MNGR
STRONG WINDS TOOK DOWN SWATHS OF TREES ALONG POWELL
CHAPEL ROAD SOUTH THROUGH POCAHONTAS.
&&
MRMThe Columbus AFB radar (KGWX), 97 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
One inch hail fell on County Road 552 west of Rienzi.
Several trees knocked down along Highway 25 north of Fulton.
Several trees down around Booneville.
Trees down in Saltillo.
Half dollar to ping pong sized hail in Sherman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768262, 768263, 768265, 768267, 768268, 768269, 768270, 768271, 768272.